Puerto Rico, 2003

Flood in Puerto Rico, May 21, 2003

May 21, 2003 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 21, 3:00 PM AST, 0 minutes earlier.

Area forecast discussion, May 21, 3:00 PM AST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
300 PM AST WED MAY 21 2003

LOW PRESSURE ALOFT NEAR 30 N 60 W CONTINUES TO BE THE DOMINANT
FEATURE IN THE CENTRAL ATLANTIC. THE ZONE OF CONVERGENCE TRAILING
THE FRONT ASSOCIATED WITH IT WAS JUST NORTH OF PUERTO RICO AS OF 2
PM AST. WESTERLY SURFACE WINDS WERE OBSERVED ALL THE WAY UP TO 100
MB THIS MORNING IN SAN JUAN BUT WINDS AT THE SURFACE WERE MORE
SOUTHERLY ON THE SOUTH SIDE OF THE ISLAND. THIS HAS CAUSED A
TENDENCY FOR CONVECTION TO FORM OVER THE CORDILLERA CENTRAL...IN THE
SOUTH HALF OF THE ISLAND. BUT RAIN IS ALSO FALLING HEAVILY ALONG THE
LINE OF CONVERGENCE NOW LIGHTLY DRAPED OVER THE NORTHWEST CORNER OF
THE ISLAND. A SECOND LINE OF CONVERGENCE IS ALSO FORMING OVER THE
NORTHERN VIRGIN ISLANDS AND WILL LIKELY CONTINUE TO YIELD GOOD
PRECIPITATION FOR THEM THROUGH TONIGHT AND TOMORROW.

CURRENTLY A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN TWO
THIRDS OF THE ISLAND...BUT MAY HAVE TO SHIFT IT SOUTH...WILL WATCH
PRECIPITATION ACCUMULATIONS CLOSELY. AS OF 2 PM GREATEST AMOUNTS
OVER THE PREVIOUS THREE HOURS HAVE BEEN OVER THE NORTHERN PART OF
THE MUNICIPALITY OF YAUCO IN ZONE 7.

RELATIVE HUMIDITY REMAINS VERY GOOD OVER THE NEXT 72 HOURS.  GFS
SHOWS MOISTURE ABOVE 700 MB IMPROVING EVEN MORE AFTER 18Z FRIDAY.
PRECIPITABLE WATER VALUES MAINLY RANGE BETWEEN 1.8-2.2 INCHES UNTIL
SUNDAY.

UPPER LEVEL DYNAMICS ARE WEAK...WITH JUST A SLIGHT AMOUNT OF
DIVERGENCE OCCURRING AT 250 MB FRIDAY NIGHT AND SATURDAY MORNING
OVER THE WESTERN HALF OF THE ISLAND.

AT THIS TIME DO NOT CONSIDER WIDESPREAD FLOODING A HIGH RISK THROUGH
SATURDAY. THE CONVERGENCE ZONE WILL FOCUS A CONSIDERABLE AMOUNT OF
PRECIPITATION OVER THE AREA...BUT CONVECTIVE ACTIVITY WILL SLOW DOWN
EACH NIGHT. NEVERTHELESS IN AREAS WHERE RAINS ARE MORE PERSISTENT OR
HEAVIEST SOME LOCAL FLOODING OF SMALL STREAMS OR LOW LYING AREAS MAY
OCCUR AND SOME LOCAL RISES IN THE RIVER LEVELS ARE ALSO LIKELY...
WITH A FEW REACHING FLOOD STAGE IN LOCAL AREAS.

CURRENT INDICATIONS ARE THAT CONDITIONS WILL DRY OUT SUNDAY THROUGH
WEDNESDAY...AND THEN SHOWERS WILL RETURN AS ANOTHER TROUGH
APPROACHES.  SNELL

PRELIMINARY NUMBERS:
SJU TW 075/088 074/088 076 12983
    BBBBB 089/076 090/076 090/076 090/076 090 64424242424
STT WW 075/086 075/086 076 12882
    BBBBB 087/076 087/076 087/076 087/076 087 64444222222

.SJU...
.PR...NONE.
.VI...NONE.

EQUIPMENT: NONE.

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, May 21, 6:08 AM AST, 8 hours 52 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-212200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
608 AM AST WED MAY 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP OVER PUERTO RICO TODAY...BUT THEY WILL BE
MOST PREVALENT OVER THE INTERIOR...NORTH AND NORTHEAST SECTIONS OF
PUERTO RICO FROM LATE MORNING THROUGH EARLY IN THE EVENING. PERIODS
OF HEAVY RAINFALL AND URBAN AND SMALL STREAM FLOODING ARE LIKELY IN
SOME AREAS...WITH THE POTENTIAL FOR SOME LOCALIZED FLASH AND RIVER
FLOODING. IN ADDITION...MUDSLIDES AND LANDSLIDES ARE PROBABLE OVER
AREAS OF STEEP TERRAIN.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.THURSDAY THROUGH TUESDAY...LOCALIZED FLOODING MAY OCCUR OVER
DIURNALLY FAVORED AREAS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL OCCUR ACROSS THE ISLANDS
TODAY AND TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER ST
THOMAS...ST JOHN AND THE ADJACENT ISLANDS. ALTHOUGH NO WIDESPREAD
FLOODING IS EXPECTED...BRIEF PERIODS OF HEAVY RAINFALL MAY LEAD TO
SOME URBAN AND GUT FLOODING IN ISOLATED LOCATIONS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.THURSDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, Southeast

When
May 21, 3:00 PM AST to 5:00 PM AST
Where
Southeast forecast zone
Reported by
EMERGENCY MANAGER

Urban flooding was reported in the Boqueron, Collores, and Oriente sectors of the Las Piedras municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357635.